Alert archive / Arkansas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 2, 2023, 11:40 PM CST for Clay County, Craighead County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2023, 11:40 PM CST (05:40 UTC)
- Expired
- Jan 3, 2023, 3:15 AM CST
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO
The radar
The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 12:05 AM CST | HEAVY RAIN 2.16 | 1 S Portageville, MO | MESONET STATION MOA11 PORTAGEVILLE-DELTA CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 10.7
The text
As transmitted.
507
WGUS54 KMEG 030540
FFWMEG
ARC021-031-055-MOC069-155-030915-
/O.NEW.KMEG.FF.W.0002.230103T0540Z-230103T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1140 PM CST Mon Jan 2 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Clay County in eastern Arkansas...
North Central Craighead County in eastern Arkansas...
Greene County in eastern Arkansas...
Dunklin County in southeastern Missouri...
Northwestern Pemiscot County in southeastern Missouri...
* Until 315 AM CST.
* At 1140 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Paragould, Kennett, Malden, Piggott, Corning, Campbell, Rector,
Senath, Marmaduke, Chalk Bluff Natural Area, Crowleys Ridge State
Park, Lake Frierson State Park, Oak Grove Heights, Cardwell,
Holcomb, Lafe, Wardell, Knobel, St. Francis and Pollard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3604 9084 3615 9075 3615 9081 3629 9081
3628 9075 3633 9075 3650 9050 3650 9022
3663 9015 3663 8996 3639 8997 3638 8976
3643 8973 3641 8969 3599 9037 3594 9082
FLASH FLOOD...RADAR INDICATED
$$
MJH2 follow-up statements
870
WGUS74 KMEG 030655
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1255 AM CST Tue Jan 3 2023
ARC021-031-055-MOC069-155-030915-
/O.CON.KMEG.FF.W.0002.000000T0000Z-230103T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Craighead AR-Greene AR-Dunklin MO-Pemiscot MO-
1255 AM CST Tue Jan 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CST EARLY THIS
MORNING FOR CLAY, NORTH CENTRAL CRAIGHEAD, GREENE, DUNKLIN AND
NORTHWESTERN PEMISCOT COUNTIES...
At 1255 AM CST, the public reported thunderstorms producing heavy
rain and flash flooding in Rector and Piggott. Between 4 and 5
inches of rain have fallen. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Public reported major ongoing flooding.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Paragould, Kennett, Malden, Piggott, Corning, Campbell, Rector,
Senath, Marmaduke, Chalk Bluff Natural Area, Crowleys Ridge State
Park, Lake Frierson State Park, Oak Grove Heights, Cardwell,
Holcomb, Lafe, Wardell, Knobel, St. Francis and Pollard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3604 9084 3615 9075 3615 9081 3629 9081
3628 9075 3633 9075 3650 9050 3650 9022
3663 9015 3663 8996 3639 8997 3638 8976
3643 8973 3641 8969 3599 9037 3594 9082
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CAD251
WGUS74 KMEG 030920
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
320 AM CST Tue Jan 3 2023
ARC021-031-055-MOC069-155-030930-
/O.EXP.KMEG.FF.W.0002.000000T0000Z-230103T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Craighead AR-Greene AR-Dunklin MO-Pemiscot MO-
320 AM CST Tue Jan 3 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR CLAY, NORTH CENTRAL
CRAIGHEAD, GREENE, DUNKLIN AND NORTHWESTERN PEMISCOT COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM CST for portions of
East Arkansas, North Mississippi, Southeast Missouri and West
Tennessee.
LAT...LON 3604 9084 3615 9075 3615 9081 3629 9081
3628 9075 3633 9075 3650 9050 3650 9022
3663 9015 3663 8996 3639 8997 3638 8976
3643 8973 3641 8969 3599 9037 3594 9082
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 9:06 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 2, 9:06 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
906 PM CST Mon Jan 2 2023
...New UPDATE...
.UPDATE...
Issued at 857 PM CST Mon Jan 2 2023
Radar is still fairly active this evening as we are in a lull in
action across the Mid South. The interesting thing now is seeing
if we will have any instability left for the front when it comes
through. We are losing instability and we are also fighting a good
area if rain across north Mississippi. This does not bode well for
further storm development later. As we look across central
Arkansas storms are developing but they have mostly been sub
severe. I think we will transition to more of a flood threat at
least this will become the main threat. Latest hi-res guidance
still suggests that convection should congeal into a line and
move across the Mid South later tonight into Tuesday morning. It
should reach the Mississippi River around 8 to 9Z and then will
move slowly through the area. We are still anticipating all modes
of severe weather...but I think the flood threat will by the main
issue going forward this evening.
&&
.DISCUSSION...
(This evening through next Sunday)
Issued at 233 PM CST Mon Jan 2 2023
The latest KNQA radar sweep shows non-severe thunderstorms
lifting north along the I-40 corridor at this hour. This activity
has been largely elevated and remained sub-severe. However,
rainfall rates have rather efficient with 2 to 3 inch per hour as
seen on KNQA Dual-Pol. Behind this activity, GOES visible
satellite shows considerable clearing. This will help the
atmosphere recover a bit ahead of another batch of storms that is
progged to arrive around 4PM. All modes of severe weather will be
possible as the thermodynamic environment remains largely intact.
Any discrete cells will probably be of the low-topped variety and
could support a couple of tornadoes. These storms will lift north
across the region through 8 or 9PM.
We will see a lull for several hours as shortwave ridging occurs
downstream of the main trough over the Central Plains. This trough
will continue to maintain a negative tilt and help force a QLCS
into the Lower Mississippi Valley after midnight. The main threat
will be damaging winds and QLCS tornadoes as the LLJ intensifies.
There is also a risk of a few bowing segments in the line as shear
increases to 60 knots. This activity is expected to weaken a bit
overnight as it moves near the Mississippi River and the main
trough begins to lift north across the Northern Plains. This
slowing of the line will probably enhance the flash flood threat
along and west of the Mississippi River overnight. The current
flood watch covers this well.
The main trough will finally eject into the Mississippi Valley by
Tuesday afternoon and help push a cold front through the rest of
the Mid-South by tomorrow evening. A few strong to severe
thunderstorms are possible mainly east of the Mississippi River
tomorrow morning into the early afternoon hours with damaging
winds as the main threat. Thereafter, the cold front will push
through the region and cool temperatures back down into the 50s.
Dry conditions will persist across the Mid-South from Wednesday
through Friday as a ridge of high pressure builds in behind the
exiting trough. Temperatures will remain slightly below normal
through this period with highs in the 40s and 50s with lows near
freezing each night.
A surface low and associated cold front is expected to move into
the area this weekend with low chances for rainfall at this point.
Temperatures look to remain near normal through the extended
period.
AC3
&&
.AVIATION...
(00Z TAFS)
Issued at 551 PM CST Mon Jan 2 2023
Ceilings will generally hover around MVFR throughout the pre-
frontal showers/thunderstorms and actual FROPA. We could see some
brief periods of IFR CIGs and reduced VSBYs in the next few hours,
which are accounted for with TEMPOs at all sites. Prevailing SHRA
with VCTS will be the story through the night, given the spatial
uncertainty of the CAMs. We'll likely see a lull in convection
tonight as the actual front approaches between 06Z to 09Z.
Southerly winds will start picking up tonight, reaching 16-18 kt
sustained with gusts up to 30 kt by midnight. Winds should stay
elevated for the majority of the TAF period, finally diminishing
again to 6-7 kt around 00Z tomorrow.
Ahead of the front, southerly LLWS should pick up to ~45-50 kt
around 2000 ft AGL. This LLWS looks to start just after 00Z
tonight, lasting until around 12Z tomorrow. After FROPA tomorrow,
conditions should gradually improve to VFR from west to east
starting after noon.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Tuesday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch until 6 AM CST Tuesday for MOZ113-115.
MS...Flood Watch until 6 AM CST Tuesday for MSZ001-002-007-008-
010>012.
TN...Flood Watch until 6 AM CST Tuesday for TNZ001>004-019-020-
048>051-088-089.
&&
PUBLIC FORECAST...MJH
AVIATION...CADHazardous weather outlook, Jan 2, 4:05 AM CST, 19 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CST Mon Jan 2 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CST Mon Jan 2 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are expected this afternoon into early Tuesday morning. In addition, 2-3 inches of rain could result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible early Tuesday morning with heavy rainfall also expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Monday afternoon into early Tuesday morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Special weather statement, Jan 2, 7:20 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
720 PM CST Mon Jan 2 2023
ARZ018-026-028-MOZ113-030145-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
720 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southeastern Greene,
northeastern Craighead, northwestern Mississippi and southern Dunklin
Counties through 745 PM CST...
At 720 PM CST, Doppler radar was tracking a strong thunderstorm near
Brookland, moving east at 60 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jonesboro, Paragould, Kennett, Leachville, Senath, Brookland,
Crowleys Ridge State Park, Oak Grove Heights, Cardwell, Hornersville,
Arbyrd, Walcott, Happy Corners, Macey, Schug, Bard, Farrville,
Buckeye, Mounds and Halliday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3608 9069 3620 9021 3620 9019 3621 9018
3625 9002 3599 9001 3583 9072
TIME...MOT...LOC 0120Z 249DEG 54KT 3597 9056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:36 PM CST | Severe Thunderstorm Warning | MEG | Clay | 24 min |
| Jan 2, 6:41 PM CST | Flash Flood Warning | MEG | Clay, Greene | 3 hr |
| Jan 2, 10:20 PM CST | Severe Thunderstorm Warning | MEG | Phillips | 40 min |
| Jan 2, 10:41 PM CST | Tornado Warning | MEG | Phillips | 19 min |
| Jan 2, 11:55 PM CST | Special Weather Statement | MEG | Lee, Phillips | 35 min |
| Jan 3, 1:16 AM CST | Flash Flood Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 8 hr |
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | Crittenden | 3 hr |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | Crittenden | 6 hr |
| Jan 3, 3:55 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 35 min |
| Jan 3, 7:26 AM CST | Flash Flood Warning | MEG | Phillips | 3 hr |
| Jan 3, 8:38 AM CST | River Flood Warning | MEG | Clay, Greene | 29 hr |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 3 hr |
| Jan 2, 7:20 PM CST | Special Weather Statement | MEG | Dunklin | 25 min |
Nearby
Flash Flood Warnings in Arkansas, 2023Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.